Skip to content
My WebMD Sign In, Sign Up
Lupron 6 mo and prostate cancer
avatar
tomhen posted:
In May of 2007 my PSA was 4.5. I then had a biopsy and was told I had prostate cancer. I had a radical prostatectmy.. I was told that a cell was found outside my prostate and would require be put on Lupron (4 Mo) and after I healed I would need 35 radiation treatements starting in Jan of 08 and ended in Mar of 08, My last lupron 4 Mo was Mar 7 of 08.
My PSA after the surgery dropped to 0.003c. In 2009 my PSA rose to 0.019. In Jan of 2011 my PSA was 0.114c. In July of 2011 my PSA was 0.251c. This sent up a flag according to my oncologist. He ordered another PSA test in 3 months instead of the usual 6 mo. In Nov of 2011 My PSA was 0.680. My urologist saw this and said I must go on Lupron immediately.....That day. He also said that I could be on this for life but the effects of it should lessen as time goes on. I chose to use the new lupron (6 mo) and it was given to me within the hour. He said we are taking no chances with this.

This new Lupron (6 mo) was NOT like the Lupron (4 Mo) that I had in 2007. The affects were much greater and severe. I am thinking , is it just me.
I know about the hot flash sessions from before but they were not like this. A session will start with HEAVY sweating from my forhead with a very debilitating effect. I have to stop whaterver I am doing and rest and wait and this will last 10 to 15 min and then I will go into a cool down for about 10 minutes and then I will go into a freeze mode for about 10 to 15 minutes. Shivering to the point of teeth chattering while be wrapped up in wool blankets. After the secession is over I will be completely exhausted like I ran a marathon. I have to rest/sleep for about 1/2 to an hour to 1 hour at least to recover.
My state of living is I am allways lacking energy. Half of what I usually had before the Lupron (6 Mo). It is like the hot flash sessions are allways there. Just waiting for a time to strike and surface and when it does I just deal with it. They are not allways thet severe and time the don't amount to much but they are allways lingering. Last week I had 3 sessions within 4 hours. One severe and two less severe and after that I was totall wiped out and went to bed to sleep immediately. After that I had a few minor sessions. Rest is the answer. Stress and working hard at my job exacerbates the session.
I understand why I have to have the Lupron and I am OK with that. I am on the fourth month of the Lupron (6 Mo) I will do whatever it takes to survive this what I have to do The alternative is not appealing.

The other effects of lupron of being tired all the time, loss of energy, loss of desire, loss of muscle mass making you weaker, and generally not feeling very good and some sadness are all there.

My question is about Lupron (6 Mo) This stuff seems different. Is it just me
Reply
 
avatar
marinemustangpa responded:
I have tried to stay away from LHRH to preserve quality of life. But I was treated with external radiation. Seven years ago I completed my treatment. My PSA has slowly gone up and it is now 12.3 (I meet with my urologist every 4 months and get a PSA so we are able to closely monitor the rise in PSA and take action at an appropriate time which has preserved quality of life but still stays on top of the cancer. I just had a chest X-ray, CT-Scan of pelvis and abdomen, and bone scan. I will meet with my Urologist in a week or so to get results and his advice.

Some suggest getting LHRH early and other to wait until the PSA goes up, 10-20. Some first treat a rising PSA with an anti-androgen. My doctor treats with Lupron 3 month shots and perhaps a dose of an antiandrogens to help the temporary rise in testosterone following initial LHRH shots . Then he keeps you on the 3 month dose regiment. Some doctors propose going on and off LHRH, mine doesn't.

You may want to discuss the 3 month LHRH shot as an alternative to 6 month shots. Just an idea, but I'm no expert - just another guy with prostate cancer. And as you know the LHRH Lupron does not cure cancer, it just lowers the PSA and perhaps slows the growth a bit but the cancer is still growing. And the hormone therapy is just somewhat effective for a period of time, say 3-5 years. Then the bad guy cells take charge and it is on to the next treatment.

Good luck!

Chuck


Featuring Experts

Basir Tareen, MD, is a board certified urologist who completed his residency at North Eastern Ohio University followed by a prestigious fellowship in ...More

Helpful Tips

Essiac Tea
In June, 2006 I was DX'd with PCa and formulated my own diet, opting to go the Watchful Waiting route. The diet was replete with herbs, ... More
Was this Helpful?
2 of 3 found this helpful

Related Drug Reviews

  • Drug Name User Reviews

Report Problems to the
Food and Drug Administration

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

For more information, visit the Duke Health Prostate Cancer Center